Colorado, 2009

High Wind in Colorado, February 17, 2009

February 17, 2009 · NWS BOU · 1 event in 1 county or zone

Strong wind gusts ahead of a cold front, knocked down some trees and power lines in Boulder. More than 3,400 Xcel customers in the Universty Hill area were without power for about one hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong wind gusts ahead of a cold front, knocked down some trees and power lines in Boulder. More than 3,400 Xcel customers in the Universty Hill area were without power for about one hour. The outage occurred when a blown down tree fell on a power line. Another large tree was blown down near Boulder High School. Peak wind reports included 68 mph at the NCAR Mesa Lab, and 60 mph in Boulder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 17, 3:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 17, 3:40 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MST TUE FEB 17 2009

.SHORT TERM...PRONOUNCED UPPER LEVEL LEAD WAVE ACROSS NEVADA AND
WESTERN UTAH ATTM WITH MOISTURE AND PRECIP STREAMING INTO WESTERN
CO. SNOW WILL SPREAD ACROSS THE NORTH CENTRAL MOUNTAINS THRU THE
EARLY MORNING HOURS WITH MODEST UPWARD FORCING WITH THIS WAVE. BY
THIS AFTERNOON THE WAVE HAS ALREADY LIFTED NORTHWARD INTO WYOMING
WITH LARGE SCALE SUBSIDENCE WHICH LEADS INTO THIS EVENING. MTN TOP
LEVEL FLOW WILL BE FROM THE SW AHD OF THE TROF AND THIS WILL FAVOR
ZONE 31...WHERE ADVISORY HAS ALREADY BEEN ISSUED. 700MB FLOW
SHIFTS MORE WESTERLY THIS AFTERNOON AND TNT WITH GOOD OROGRAPHICS
KICKING IN THRU TNT. THE MSTR DEPTH SHALLOWS OUT A BIT TNT BUT
WONDERING IF THE MODELS ARE STILL OVERDOING THE MSTR THIS AFTN/TNT
GIVEN THE DRYING ACROSS SRN GREAT BASIN ATTM. GIVEN SOME REDUCTION
IN MSTR IS LIKELY...WILL NOT ISSUE ANY HILITES FOR THE REST OF THE
MTNS. IF IN FACT MSTR DEPTH REMAINS CONSTANT WITH THE STRONG WEST
WINDS...THEN HILITES MAY BE NEEDED FOR REST OF THE NORTH CENTRAL
MTNS.

AS FOR THE LOWER ELEVATIONS...WITH THE SUBSIDENCE AND MID LVL
COOLING MOVING ACROSS THE PLAINS THIS AFTN...THE WINDS WILL BE
INCREASING OVER THE FOOTHILLS AND PLAINS. GOOD MIXING IN THE LOW
LVLS WILL ALLOW SOME WINDS TO GUST IN THE 25-40KT RANGE ACROSS THE
FRONT RANGE. CROSS SECTIONS SHOW CROSS BARRIER FLOW INCREASING THIS
EVENING TO 50-60KT AND SOME WEAK MTN TOP STABILITY. DOES NOT LOOK
LIKE A WIDESPREAD HI WIND EVENT BUT WILL HAVE SOME GUSTS UP AROUND
60KT OR SO IN THE FOOTHILLS/HIR MTNS.  THE FLOW ALOFT BECOMES
NORTHWEST OVERNIGHT TNT AS SOME MOISTURE BEGINS TO STREAM INTO FAR
NORTHEAST COLORADO. WITH THE DOWNSLOPE FLOW AND LACK OF ASCENT NOT
VERY ENTHUSED ABOUT PRECIP CHANCES OVER THE PLAINS. WILL LEAVE THE
LOW POPS OVER THE FAR NERN CORNER WITH THE BETTER CHANCES OUT THERE.

.LONG TERM....SHOULD SEE SNOWFALL CONTINUING IN THE NORTH-CENTRAL
MTNS...NOTABLY IN THE GORE AND PARK RANGES/ZONE 31...THROUGH
WEDNESDAY NIGHT. A SNOW ADVISORY IS ALREADY IN EFFECT FOR MTN ZONE
31 UNTIL 00Z/THURSDAY. MAY SEE ADDITIONAL ACCUMULATION BEYOND THE
ADVISORY PD BUT MODELS SHOW A QUICK DROP OFF IN SNOW ACCUMULATION
RATES WEDNESDAY EVENING WITH COLD ADVECTION WINDING DOWN. MODELS
INDICATE AN ADDITIONAL 2-5 INCHES OVER THE HIGHER ELEVATIONS BY
EVENING. HOWEVER GENERATED SNOW AMOUNTS ABOUT A THIRD LOWER THAN
THESE USING OUR LOCAL OROGRAPHIC SNOW MODEL. SINCE ITS AT THE END OF
THE EVENT WILL HANG ONTO THE ADVISORY FOR NOW.

OTHERWISE OPERATIONAL MODELS IN REASONABLY GOOD AGREEMENT OUT THRU
SATURDAY. OVERALL TREND IS FOR GRADUAL WARMING AND DRYING WITH LARGE
SCALE RIDGING OVER THE WESTERN CONUS THROUGH FRIDAY. WILL STILL SEE
MINOR INTERRUPTIONS IN THIS WARMING TREND MAINLY FOR AREAS EAST OF
THE MTNS ON WEDNESDAY AND LATE ON FRIDAY WITH PASSAGE OF A PAIR OF
WEAK COLD FRONTS. MODELS SHOW THE TAIL END OF A WEAK COLD FRONT
BRUSHING NERN COLORADO WEDNESDAY MORNING. POST-FRONTAL FLOW EAST OF
THE MTNS GOES UPSLOPE BRIEFLY WITH QG VERTICAL VELOCITY FIELDS
INDICATING WEAK ASCENT UP THROUGH 600MB OVER THE NORTHEAST CORNER OF
THE STATE LATE MORNING AND AFTERNOON. WILL HANG ONTO THE LOW POPS
ALREADY IN THE FCST FOR THE PLAINS...WITH ANY CHANCE FOR MEASURABLE
PCPN ALBEIT MINIMAL OUT NEAR THE NORTHEAST CORNER. SEE LITTLE IMPACT
FROM THIS FRONTAL SYSTEM ON THE I-25 URBAN CORRIDOR OTHER THAN TO
COOL TEMPS A FEW DEGS AND TO INCREASE CLOUD CVR DURING THE DAY. DEEP
LAYER NORTHWESTERLY FLOW OVER THE REGION WILL DROP THE TAIL END OF
YET ANOTHER COLD FRONT THRU THE AREA LATE ON FRIDAY...BUT THIS ONE
LOOKS WEAKER THAN ITS PREDECESSOR. SO FOR NOW WILL KEEP THINGS DRY
FRIDAY/FRIDAY NIGHT...EVEN IN THE HIGH COUNTRY WITH MID AND UPPER
LEVELS CONTINUING TO DRY AND WARM.

FOR SATURDAY THROUGH MONDAY...UPPER LEVEL RIDGE OVER THE GREAT BASIN
ON FRIDAY SHIFTS EASTWARD OVER THE ROCKY MTN REGION DURING THE
PERIOD. THIS WILL RESULT IN DRY CONDITIONS WITH ABOVE AVERAGE
TEMPERATURES AREAWIDE.

&&

.AVIATION...VFR CIGS AND VSBYS EXPECTED THROUGH THE NEXT 24 HOURS.
NORMAL DIURNAL WIND PATTERNS OF S-SW WILL CONTINUE THRU MID MORNING
THEN INCREASE AND SHIFT MORE WESTERLY BY AFTERNOON. EXPECT GUSTS UP
AROUND 30KT DEN/APA AND A BIT HIGHER AT BJC. WINDS WILL DECREASE TO
UNDER 20KT TNT AT DEN/APA BUT CONTINUE AT BJC WITH STRONG DOWNSLOPE
FLOW ALONG THE FRONT RANGE.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 6 AM
TODAY THROUGH 5 PM WEDNESDAY FOR ZONE 31.

ENTREKIN/BAKER
Hazardous weather outlook, Feb 17, 4:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
455 AM MST TUE FEB 17 2009

COZ030>051-171800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
455 AM MST TUE FEB 17 2009

...SNOW ADVISORY CONTINUES FOR THE GORE AND PARK RANGES IN JACKSON
AND GRAND COUNTIES TODAY THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL SPREAD ACROSS THE NORTH CENTRAL MOUNTAINS THIS
MORNING AND CONTINUE THROUGH TONIGHT. ACCUMLATIONS WILL RANGE FROM
TO 4 TO 12 INCHES...HIGHEST AMOUNTS ON HIGHER...WEST FACING SLOPES
AND AROUND THE RABBIT EARS PASS AREA. GUSTY WEST WINDS WILL ALSO
INCREASE TODAY OVER THE MOUNTAIN PASSES AND FRONT RANGE FOOTHILLS
WITH SPEEDS OF 20 TO 30 MPH AND GUSTS UP TO 60 MPH THIS AFTERNOON
AND TONIGHT.

ACROSS LOWER ELEVATIONS...WEST WINDS WILL ALSO INCREASE BY AFTERNOON
WITH SPEEDS OF 20 TO 35 MPH EXPECTED. THERE WILL BE A SLIGHT CHANCE
OF RAIN OR SNOW SHOWERS LATER THIS AFTERNOON AND TONIGHT ACROSS THE
FAR NORTHEAST PLAINS OF COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE TO FALL IN THE HIGH COUNTRY ON WEDNESDAY WITH
SEVERAL INCHES OF ADDITIONAL ACCUMULATION IN THE GORE AND PARK
RANGES BY WEDNESDAY EVENING. IN AREAS EAST OF THE MOUNTAINS THERE
WILL BE A SLIGHT CHANCE OF RAIN AND SNOW ON WEDNESDAY FOLLOWING THE
PASSAGE OF WEAK COLD FRONT. IT WILL ALSO BE WINDY IN THE MOUNTAINS
AND ON THE PLAINS WEDNESDAY WITH GUSTS APPROACHING 50 MPH IN THE
FRONT RANGE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 17, 9:00 AM MST to 11:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153266.